Winter Storm, Harper
- When
- January 31, 1:00 AM CST to 3:21 PM CST
- Where
- Harper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Snow accumulated 6.5 inches in Anthony.
A powerful storm system moved across the central and southern plains on January 31st. This resulted in a relatively narrow swath of heavy snow across south-central and southeast Kansas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A powerful storm system moved across the central and southern plains on January 31st. This resulted in a relatively narrow swath of heavy snow across south-central and southeast Kansas. The snow started falling after midnight on the 31st, and ended by mid-afternoon across south-central Kansas, and early evening across southeast Kansas. The snow was particularly heavy during the morning hours, when snowfall rates exceeded one inch per hour for several hours, especially across southeast Kansas. Snowfall amounts ranged from 6 to 10 inches for Kansas counties bordering Oklahoma, with 4 to 6 inches one row of counties farther north. Additionally, gusty northerly winds up to 35 mph resulted in reduced visibilities and at times significant drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 30, 10:07 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1007 PM CST WED JAN 30 2008 .UPDATE... MORE UNCERTAINTY WITH 0000 UTC NORTH AMERICAN MODEL SHOWING A FURTHER SOUTH TRACK. QUICK LOOK AT NEW GLOBAL FORECAST SYSTEM MODEL IS MORE IN LINE WITH PREVIOUS THINKING. WILL CONTINUE HEADLINES AS IS FOR NOW. CONSIDERED DOWNGRADING WARNING FOR HARVEY AND MARION COUNTIES AND UPGRADING HARPER COUNTY. HOWEVER BASED ON LATEST GLOBAL FORECAST SYSTEM MODEL WILL LET THINGS RIDE AS IS. BEST INSTABILITY PER 0000 UTC GLOBAL FORECAST SYSTEM MODEL IS ABOVE SNOW GROWTH ZONE AND LAPSE RATES IN SNOW GROWTH ZONE ARE NOT THAT IMPRESSIVE. RATHER THAN MAKE A QUICK DECISION TO DOWNGRADE BASED ON LIMITED INVESTIGATION...WILL LET THINGS RIDE AS IS. -HOWERTON && .AVIATION... NO SIGNIFICANT CHANGES EXPECTED WITH THE 0600 UTC TAFS. CEILINGS WILL FALL QUICKLY AS PRECIPITATION WORKS IT WAY DOWN. ANTICIPATE INSTRUMENT FLIGHT RULES/LOW IFR CONDITION TO DEVELOP BY DAYBREAK AT MOST LOCATIONS. VERY STRONG/GUSTY WINDS EXPECTED WITH TIGHT SURFACE PRESSURE GRADIENT BEHIND FRONT. GRADUAL IMPROVEMENT EXPECTED IN THE AFTERNOON AT KRSL/KHUT WITH CLEARING AT SLN/ICT NEAR 0000 UTC AND KCNU AROUND 0600 UTC. -HOWERTON && .PREV DISCUSSION... /ISSUED 645 PM CST WED JAN 30 2008/ UPDATE... NIXED THE WIND ADVISORY AND RED FLAG WARNING JUST PRIOR TO EXPIRATION. CONDITIONS FOR BOTH WERE NO LONGER BEING MET. AS FOR THE WINTER STORM...18 UTC MODEL RUNS WERE IN BASIC AGREEMENT WITH AFTERNOON FORECAST. BIG UNKNOWN IS INSTABILITY...WHICH HAS BEEN DIFFICULT FOR MODELS TO PREDICT ACCURATELY OF LATE. LENGTH OF TIME OF SNOW WILL MOST LIKELY BE SUFFICIENT TO PRODUCE WARNING CRITERIA SNOW ACROSS WARNING AREA. BIG CONCERN/UNKNOWN IS INSTABILITY FOR WESTERN COUNTIES WHERE LENGHT OF SNOW IS NOT AS LONG. IF INSTBY IS SLIGHTLY GREATER THAN ANTICIPATED...WARNING MAY BEEN NEED OVER KINGMAN/HARPER COUNTIES. SUSPECT DRY AIR BELOW 12KFT WILL RETARD ONSET OF PRECIPITATION. NO SIGNIFICANT CHANGES TO GOING FORECAST FOR NOW OTHER THAN TO TWEAK FOR CURRENT CONDITIONS/TRENDS...BUT PLAN TO TWEAK AGAIN THIS EVENING WITH 0000 UTC DATA. -HOWERTON AVIATION... CEILINGS TO FALL QUICKLY AS PRECIPITATION WORKS IT WAY DOWN. ANTICIPATE IFR/LOW IFR CONDITIONS TO DEVELOP BY DAYBREAK AT MOST LOCATIONS. VERY STRONG/GUSTY WINDS EXPECTED WITH TIGHT SURFACE PRESSURE GRADIENT BEHIND FRONT. GRADUAL IMPROVEMENT EXPECTED IN THE AFTERNOON AT KRSL/KHUT WITH CLEARING AT SLN/ICT NEAR 0000 UTC. -HOWERTON PREV DISCUSSION... /ISSUED 313 PM CST WED JAN 30 2008/ DISCUSSION... FORECAST CONCERN...HEAVY SNOW POTENTIAL WITH WINTER STORM ON THURSDAY. A SIGNIFICANT UPPER TROF ACROSS THE FOUR CORNERS REGION WILL CONTINUE TO DIG SOUTHEAST ACROSS NEW MEXICO TONIGHT BEFORE EJECTING EASTWARD ACROSS THE PANHANDLES AND NORTHERN OKLAHOMA ON THURSDAY. THE SHORT TERM MODELS CONTINUE TO PAINT A MORE OMINOUS WINTER WEATHER/HEAVY SNOW SCENARIO FOR PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...AND FORECAST CONSENSUS SUPPORTS AN UPGRADE OF THE WATCH AREA TO A WARNING. FOR TONIGHT...STRONG ISENTROPIC LIFT IS PROGGED ACROSS MUCH OF THE AREA AHEAD OF THE APPROACHING TROF. HOWEVER THE DRIER ANTECEDENT LOW LEVEL AIR WILL DELAY INITIAL ONSET OF THE DEVELOPMENTAL SNOW...WITH TIME FOR TOP-DOWN SATURATION. HOWEVER...ONCE SNOWS START IN THE 09Z-12Z TIME FRAME...WILL LIKELY SEE QUICK ONSET OF WIDESPREAD MODERATE SNOW THROUGH THE MORNING...ACROSS PORTIONS OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS. THE MODELS CONTINUE TO SHOW GOOD COUPLING OF THE UPPER DYNAMICS AND MID-LEVEL FRONTOGENESIS WITH HEAVY BANDED SNOW LOOKING FAVORABLE...MAINLY FOR AREAS ALONG AND EAST OF THE KANSAS TURNPIKE. THE GFS SUGGESTS THIS BAND COULD INITIALLY SET-UP IN AN AREA OF STRONG MID-LEVEL CONVERGENCE ALONG OR JUST SOUTH OF HIGHWAY 54...FROM JUST SOUTHEAST OF WICHITA INTO SOUTHEAST KANSAS. AREAS OF ACCUMULATING SNOW WILL DIMINISH ACROSS CENTRAL KANSAS IN THE AFTERNOON...THOUGH CONTINUING INTO THE EARLY EVENING ACROSS SOUTHEAST KANSAS...SUPPORTED BY THE UPPER DEFORMATION ZONE AND BACK EDGE OF THE DEVELOPING TROWAL WHICH NEARS MISSOURI TOWARD 00Z. DESPITE LIGHTER EXPECTED SNOW ACCUMS ACROSS WESTERN PORTIONS OF CENTRAL KANSAS...WILL KEEP SNOW AND BLOWING SNOW ADVISORY GOING UNTIL 00Z THURSDAY EVENING...AND WILL EXPAND IT TO COVER RUSSELL...BARTON AND LINCOLN COUNTIES. THE HIGHEST SNOW ACCUMS ARE EXPECTED ACROSS PORTIONS OF THE FLINT HILLS AND SOUTHEAST KANSAS...WITH A GENERAL 6 TO 8 INCHES. WILL ALSO HAVE TO EXTEND WARNING FOR PORTIONS OF SOUTHEAST KANSAS PAST 00Z THURSDAY EVENING...DUE TO SLIGHTLY SLOWER SYSTEM SPEED. AS FOR FORECAST BEYOND THE THURSDAY WINTER STORM...WILL CONTINUE TO FOLLOW GOING FORECAST OF UNDER-CUTTING TEMPS INTO FRIDAY DUE TO EXPECTED SNOW COVER. THE MEDIUM RANGE MODELS ARE IN SLIGHTLY BETTER AGREEMENT FOR EARLY NEXT WEEK...WITH A MORE SIGNIFICANT TROF EJECTING ACROSS THE SOUTHERN PLAINS FOR MONDAY NIGHT/TUESDAY. STILL SOME QUESTION AS TO IF IT WILL BE CLOSE ENOUGH FOR ACCUMULATING SNOWFALL...HOWEVER SOME COOLING LOOKS REASONABLE IN WAKE OF SYSTEM FOR TUESDAY AND TUESDAY NIGHT. DARMOFAL AVIATION... 18Z TAFS...ICT/SLN/HUT/CNU/RSL...STRONG SOUTHERLY WINDS WILL AFFECT PRIMARILY SOUTH-CENTRAL KS INTO THE EARLY EVENING HOURS. AVIATION CONCERN THEREAFTER WILL BE TIMING THE COLD FRONTAL PASSAGE...LOW CLOUDS...AND THE ONSET OF SNOW...AS IMPENDING WINTER STORM APPROACHES FROM THE WEST. THINKING/REASONING REMAINS ESSENTIALLY THE SAME FROM PREVIOUS FORECASTER...WITH SNOW BEGINNING FROM WEST TO EAST BETWEEN 08-11Z (2-5AM). ONLY WENT IFR CIGS/VSBYS IN LIGHT SNOW FOR NOW...BUT THERE WILL LIKELY BE AREAS OF LIFR OR LOWER IN MODERATE TO HEAVY SNOW AFTER 11Z OR SO...WITH STRONG NORTHERLY WINDS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 26 28 10 37 / 80 100 20 0 HUTCHINSON 22 27 8 38 / 80 90 10 0 NEWTON 24 28 9 36 / 80 100 20 0 ELDORADO 26 29 9 36 / 80 100 30 0 WINFIELD-KWLD 28 30 12 38 / 80 100 30 0 RUSSELL 16 25 10 38 / 60 70 10 0 GREAT BEND 18 25 10 39 / 70 60 10 0 SALINA 21 25 9 37 / 70 80 10 0 MCPHERSON 23 26 9 38 / 80 90 10 0 COFFEYVILLE 30 32 13 37 / 70 100 60 0 CHANUTE 29 30 11 35 / 80 100 60 0 IOLA 28 30 10 35 / 80 100 60 0 PARSONS-KPPF 30 32 12 35 / 70 100 60 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL MIDNIGHT CST THURSDAY NIGHT FOR KSZ070>072-094>096-098>100. WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR KSZ052-053-068- 069-083-092-093. SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THURSDAY FOR KSZ032-033-047>051-067-082-091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 547 PM CST WED JAN 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 547 PM CST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A STRONG STORM SYSTEM WILL BEGIN TO AFFECT THE AREA LATE TONIGHT. SNOW IS EXPECTED TO BEGIN AFTER MIDNIGHT WITH SOME ACCUMULATION BEFORE DAWN. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WINTER STORM WILL CONTINUE TO AFFECT THE AREA ON THURSDAY. AREAS OF HEAVY SNOW AND BLOWING SNOW CAN BE EXPECTED. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES FOR DETAILS. WIND CHILLS MAY DROP TO SLIGHTLY BELOW ZERO ACROSS CENTRAL KANSAS EARLY FRIDAY MORNING. THERE IS A CHANCE FOR SNOW MIXED WITH RAIN ACROSS CENTRAL KANSAS ON MONDAY...WITH A CHANCE OF LIGHT SNOW ACROSS THE ENTIRE AREA BY TUESDAY MORNING. LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
The national radar mosaic for the moment the first event began.
11 winter storm. Local standard time, as filed.
Snow accumulated 6.5 inches in Anthony.
Six to 7 inches of snow accumulated across southeast portions of the county, with 3 to 4 inches accumulating in the city of Kingman.
Snow accumulated 5 inches across Northwest Wichita. North winds gusting to 30 mph resulted in reduced visibilities and drifting snow.
Snow accumulated 5 to 6 inches across the county.
Snow accumulated 7 inches in Rock, and 6 inches in Winfield.
Snow accumulated 4 to 5 inches across the county. North winds gusting to 30 mph resulted in reduced visibilities and drifting snow. Two vehicle accidents occurred across the county due to the heavy snow, resulting in 4 injuries (indirect). A 64-year-old woman was critically injured (indirect) when her westbound van collided head-on with an eastbound pick-up on U.S. Highway 54 just west of the Greenwood County line. The driver of the pick-up, a 28-year-old man was also injured (indirect). Another injury accident occurred on Butler Road near 60th north of Andover. A southbound SUV driven by a 42-year-old female collided with a northbound car driven by a 56-year-old male. Both drivers were injured (indirect).
Snow accumulated 8 inches in Longton.
Snow accumulated 7 to 8 inches around Hale.
Snow accumulated 8 to 10 inches across the county.
Snow accumulated 8 inches 3 miles northwest of Bartlett.
Snow accumulated 3 inches in Fredonia, but likely accumulated near 6 inches across extreme southwest portions of the county. An 8-year-old boy was injured (indirect) when the car he was riding in lost control in the snow and slammed into a snowbank on northbound U.S. Highway 400 near the Granby Street turnoff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77694, 77693, 77695, 77696, 77698, 77697, 77699, 77702, 77713, 77718, 77707.